Skip to main content
Log in

A fast modified \(\overline{L1}\) finite difference method for time fractional diffusion equations with weakly singular solution

  • Original Research
  • Published:
Journal of Applied Mathematics and Computing Aims and scope Submit manuscript

Abstract

In this paper, we establish a fast modified \(\overline{L1}\) finite difference method for the time fractional diffusion equation with weakly singular solution at the initial moment. First, the time fractional derivative is approximated by the modified \(\overline{L1}\) formula on graded meshes, and the spatial derivative is approximated by the standard central difference formula on uniform meshes. Therefore, a numerical scheme for the time fractional diffusion equation is obtained. Then, the Von-Neumann stability analysis method is used to analyze the stability of the scheme, and the truncation error estimate is given. On the other hand, the time fractional derivative is nonlocal, which has historical dependency, thus, the cost of computation and memory consumption are expensive. Based on the sum-of exponentials approximation (SOE) technique, we optimize the numerical format, reduce the complex amount from \(O(M\hat{N})\) to \(O(M N_{exp})\), and the amount of computation from \(O(M\hat{N}^2)\) to \(O(M\hat{N}N_{exp})\), where M, \(\hat{N}\) and \(N_{exp}\) represent the number of spatial points, the number of temporal points, and the exponential amount, respectively. Finally, numerical examples verify the effectiveness of the scheme and theoretical analysis.

This is a preview of subscription content, log in via an institution to check access.

Access this article

Subscribe and save

Springer+ Basic
EUR 32.99 /Month
  • Get 10 units per month
  • Download Article/Chapter or Ebook
  • 1 Unit = 1 Article or 1 Chapter
  • Cancel anytime
Subscribe now

Buy Now

Price excludes VAT (USA)
Tax calculation will be finalised during checkout.

Instant access to the full article PDF.

We’re sorry, something doesn't seem to be working properly.

Please try refreshing the page. If that doesn't work, please contact support so we can address the problem.

References

  1. Diethelm, K., Freed, A.D.: On the solution of nonlinear fractional-order differential equations used in the modeling of viscoplasticity. Springer, Berlin (1999)

    Book  Google Scholar 

  2. Liu, F., Anh, V., Turner, I.: Numerical solution of the space fractional Fokker-Planck equation. J. Comput. Appl. Math. 166(1), 209–219 (2004)

    Article  MathSciNet  Google Scholar 

  3. Odibat, Z.M., Momani, S.: Application of variational iteration method to nonlinear differential equations of fractional order. Int. J. Nonlinear Sci. Numer. Simul. 7(1), 27–34 (2006)

    Article  MathSciNet  Google Scholar 

  4. Odibat, Z., Momani, S.: Numerical methods for nonlinear partial differential equations of fractional order. Appl. Math. Model. 32(1), 28–39 (2008)

    Article  Google Scholar 

  5. Momani, S., Odibat, Z.: Analytical solution of a time-fractional Navier-Stokes equation by adomian decomposition method. Appl. Math. Comput. 177(2), 488–494 (2006)

    MathSciNet  Google Scholar 

  6. Odibat, Z.M., Momani, S.: Approximate solutions for boundary value problems of time-fractional wave equation. Appl. Math. Comput. 181(1), 767–774 (2006)

    MathSciNet  Google Scholar 

  7. Saha Ray, S., Bera, R.K.: Analytical solution of a fractional diffusion equation by Adomian decomposition method. Appl. Math. Comput. 174(1), 329–336 (2006)

    MathSciNet  Google Scholar 

  8. Baeumer, B., Benson, D.A., Meerschaert, M.M.: Advection and dispersion in time and space. Physica A 350(2–4), 245–262 (2005)

    Article  Google Scholar 

  9. Podlubny, I.: The laplace transform method for linear differential equations of the fractional order. arXiv preprint arXiv:funct-an/9710005, (1997)

  10. Cao, J., Chuanju, X.: A high order schema for the numerical solution of the fractional ordinary differential equations. J. Comput. Phys. 238, 154–168 (2013)

    Article  MathSciNet  Google Scholar 

  11. Li, C., Chen, A., Ye, J.: Numerical approaches to fractional calculus and fractional ordinary differential equation. J. Comput. Phys. 230(9), 3352–3368 (2011)

    Article  MathSciNet  Google Scholar 

  12. Gao, G., Sun, Z., Zhang, H.: A new fractional numerical differentiation formula to approximate the Caputo fractional derivative and its applications. J. Comput. Phys. 259, 33–50 (2014)

    Article  MathSciNet  Google Scholar 

  13. Alikhanov, A.A.: A new difference scheme for the time fractional diffusion equation. J. Comput. Phys. 280, 424–438 (2015)

    Article  MathSciNet  Google Scholar 

  14. Lv, C., Chuanju, X.: Error analysis of a high order method for time-fractional diffusion equations. SIAM J. Sci. Comput. 38(5), A2699–A2724 (2016)

    Article  MathSciNet  Google Scholar 

  15. McLean, W.: Regularity of solutions to a time-fractional diffusion equation. The ANZIAM J. 52(2), 123–138 (2010)

    Article  MathSciNet  Google Scholar 

  16. Stynes, M., O’Riordan, E., Gracia, J.L.: Error analysis of a finite difference method on graded meshes for a time-fractional diffusion equation. SIAM J. Numer. Anal. 55(2), 1057–1079 (2017)

    Article  MathSciNet  Google Scholar 

  17. Lin, Y., Chuanju, X.: Finite difference/spectral approximations for the time-fractional diffusion equation. J. Comput. Phys. 225(2), 1533–1552 (2007)

    Article  MathSciNet  Google Scholar 

  18. Sun, Z., Xiaonan, W.: A fully discrete difference scheme for a diffusion-wave system. Appl. Numer. Math. 56(2), 193–209 (2006)

    Article  MathSciNet  Google Scholar 

  19. Lubich, C.: Convolution quadrature and discretized operational calculus. i. Numer. Math. 52(2), 129–145 (1988)

    Article  MathSciNet  Google Scholar 

  20. Cuesta, E., Lubich, C., Palencia, C.: Convolution quadrature time discretization of fractional diffusion-wave equations. Math. Comput. 75(254), 673–696 (2006)

    Article  MathSciNet  Google Scholar 

  21. Jin, B., Li, B., Zhou, Z.: Correction of high-order BDF convolution quadrature for fractional evolution equations. SIAM J. Sci. Comput. 39(6), A3129–A3152 (2017)

    Article  MathSciNet  Google Scholar 

  22. Chen, H., Stynes, M.: Error analysis of a second-order method on fitted meshes for a time-fractional diffusion problem. J. Sci. Comput. 79, 624–647 (2019)

    Article  MathSciNet  Google Scholar 

  23. Kopteva, N.: Error analysis of the L1 method on graded and uniform meshes for a fractional-derivative problem in two and three dimensions. Math. Comput. 88(319), 2135–2155 (2019)

    Article  MathSciNet  Google Scholar 

  24. Liao, HL., McLean, W., Zhang, J.: A second-order scheme with nonuniform time steps for a linear reaction-sudiffusion problem. arXiv preprint arXiv:1803.09873 (2018)

  25. Liao, H., McLean, W., Zhang, J.: A discrete Gronwall inequality with applications to numerical schemes for subdiffusion problems. SIAM J. Numer. Anal. 57(1), 218–237 (2019)

    Article  MathSciNet  Google Scholar 

  26. McLean, W., Mustapha, K.: A second-order accurate numerical method for a fractional wave equation. Numer. Math. 105, 481–510 (2007)

    Article  MathSciNet  Google Scholar 

  27. Cao, Y., Herdman, T., Yuesheng, X.: A hybrid collocation method for Volterra integral equations with weakly singular kernels. SIAM J. Numer. Anal. 41(1), 364–381 (2003)

    Article  MathSciNet  Google Scholar 

  28. Ford, N., Morgado, M., Rebelo, M.: Nonpolynomial collocation approximation of solutions to fractional differential equations. Fract. Calcul. Appl. Anal. 16(4), 874–891 (2013)

    Article  MathSciNet  Google Scholar 

  29. Zeng, F., Zhang, Z., Karniadakis, G.E.: A generalized spectral collocation method with tunable accuracy for variable-order fractional differential equations. SIAM J. Sci. Comput. 37(6), A2710–A2732 (2015)

    Article  MathSciNet  Google Scholar 

  30. Lubich, Ch.: Discretized fractional calculus. SIAM J. Math. Anal. 17(3), 704–719 (1986)

    Article  MathSciNet  Google Scholar 

  31. Zeng, F., Li, C., Liu, F., Turner, I.: Numerical algorithms for time-fractional subdiffusion equation with second-order accuracy. SIAM J. Sci. Comput. 37(1), A55–A78 (2015)

    Article  MathSciNet  Google Scholar 

  32. Zeng, F., Zhang, Z., Karniadakis, G.E.: Second-order numerical methods for multi-term fractional differential equations: smooth and non-smooth solutions. Comput. Methods Appl. Mech. Eng. 327, 478–502 (2017)

    Article  MathSciNet  Google Scholar 

  33. Chen, F., Qinwu, X., Hesthaven, J.S.: A multi-domain spectral method for time-fractional differential equations. J. Comput. Phys. 293, 157–172 (2015)

    Article  MathSciNet  Google Scholar 

  34. Chen, S., Shen, J.: Log orthogonal functions: approximation properties and applications. IMA J. Numer. Anal. 42(1), 712–743 (2022)

    Article  MathSciNet  Google Scholar 

  35. Mao, Z., Chen, S., Shen, J.: Efficient and accurate spectral method using generalized Jacobi functions for solving Riesz fractional differential equations. Appl. Numer. Math. 106, 165–181 (2016)

    Article  MathSciNet  Google Scholar 

  36. Chen, L., Mao, Z., & Li, H.: Jacobi-Galerkin spectral method for eigenvalue problems of Riesz fractional differential equations. arXiv preprint arXiv:1803.03556 (2018)

  37. Zayernouri, M., Karniadakis, G.E.: Fractional Sturm-Liouville eigen-problems: theory and numerical approximation. J. Comput. Phys. 252, 495–517 (2013)

    Article  MathSciNet  Google Scholar 

  38. Hou, D., Chuanju, X.: A fractional spectral method with applications to some singular problems. Adv. Comput. Math. 43(5), 911–944 (2017)

    Article  MathSciNet  Google Scholar 

  39. Sheng, C., Shen, J.: A space-time Petrov-Galerkin spectral method for time fractional diffusion equation. Numer. Math.: Theory, Methods & Appl. 11(4), 854–876 (2018)

    MathSciNet  Google Scholar 

  40. Zhai, S., Gui, D., Zhao, J., Feng, X.: High accuracy spectral method for the space-fractional diffusion equations. J. Math. Study 47(3), 274–286 (2014)

    Article  MathSciNet  Google Scholar 

  41. Zhao, X., Zhang, Z.: Superconvergence points of fractional spectral interpolation. SIAM J. Sci. Comput. 38(1), A598–A613 (2016)

    Article  MathSciNet  Google Scholar 

  42. Chen, S., Shen, J., Zhang, Z., Zhou, Z.: A spectrally accurate approximation to subdiffusion equations using the log orthogonal functions. SIAM J. Sci. Comput. 42(2), A849–A877 (2020)

    Article  MathSciNet  Google Scholar 

  43. Jiang, S., Zhang, J., Zhang, Q., Zhang, Z.: Fast evaluation of the Caputo fractional derivative and its applications to fractional diffusion equations. Commun. Comput. Phys. 21(3), 650–678 (2017)

    Article  MathSciNet  Google Scholar 

  44. Zheng, Z.-Y., Wang, Y.-M.: An averaged L1-type compact difference method for time-fractional mobile/immobile diffusion equations with weakly singular solutions. Appl. Math. Lett. 131, 108076 (2022)

    Article  MathSciNet  Google Scholar 

  45. Raju, G.N., Madduri, H.: Higher order graded mesh scheme for time fractional differential equations. arXiv preprint arXiv:2201.03766, (2022)

Download references

Acknowledgements

This work was supported in part by Shandong Provincial Natural Science Foundation, China Grant No. (ZR2022QA038).

Author information

Authors and Affiliations

Authors

Corresponding author

Correspondence to Aijie Cheng.

Ethics declarations

Conflict of interest

The authors declare that they have no conflict of interest.

Additional information

Publisher's Note

Springer Nature remains neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and permissions

Springer Nature or its licensor (e.g. a society or other partner) holds exclusive rights to this article under a publishing agreement with the author(s) or other rightsholder(s); author self-archiving of the accepted manuscript version of this article is solely governed by the terms of such publishing agreement and applicable law.

Reprints and permissions

About this article

Check for updates. Verify currency and authenticity via CrossMark

Cite this article

Qiao, H., Cheng, A. A fast modified \(\overline{L1}\) finite difference method for time fractional diffusion equations with weakly singular solution. J. Appl. Math. Comput. (2024). https://doi.org/10.1007/s12190-024-02110-7

Download citation

  • Received:

  • Revised:

  • Accepted:

  • Published:

  • DOI: https://doi.org/10.1007/s12190-024-02110-7

Keywords

Navigation